Alert archive / Hawaii / High Surf Warnings in 2007

High Surf Warning 2, NWS Honolulu, HI

January 22, 20074 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 22, 2007, 3:36 PM HST for 4 counties in Hawaii. It took effect at Jan 22, 2007, 4:00 PM HST. It was in force for 42 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2007, 3:36 PM HST (01:36 UTC)
In effect from
Jan 22, 2007, 4:00 PM HST
Expired
Jan 24, 2007, 9:42 AM HST
In force
42 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2007-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2007-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHHW40 PHFO 230136
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST MON JAN 22 2007

...HIGH SURF WARNING IS IN EFFECT FOR RISING SURF BEGINNING TONIGHT
   AND TUESDAY FOR MOST NORTHWEST FACING SHORES...

.OVERVIEW...LARGE SWELLS GENERATED RELATIVELY CLOSE TO THE ISLANDS
WILL BEGIN ARRIVING ON KAUAI LATE TONIGHT AND ON OAHU AND THE
REST OF THE ISLANDS TUESDAY. THE SWELLS SHOULD CONTINUE TO ARRIVE
THRU WEDNESDAY.

HIZ001>003-006>008-012-013-017-019-020-023-025-026-231445-
/O.NEW.PHFO.SU.W.0002.070124T0100Z-070125T1400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
BIG ISLAND NORTH AND EAST-KOHALA-
336 PM HST MON JAN 22 2007

...HIGH SURF WARNING IN EFFECT FROM 3 PM TUESDAY TO 4 AM HST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING UNTIL 4 AM HST THURSDAY.

COASTAL RESIDENTS NEED TO MAKE PREPARATIONS TO PROTECT LIFE AND
PROPERTY FROM LARGE WAVES AND POSSIBLE COASTAL FLOODING.

THE WARNING IS IN EFFECT FOR THE NORTH FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...AND THE WEST FACING SHORES OF
KAUAI OAHU AND THE BIG ISLAND. 20 TO 25 FEET SURF CAN BE EXPECTED
ON THE NEAR NORTH FACING SHORES...WITH HIGHER SETS ON THE OUTER
REEFS. NEAR SHORE SURF ON THE AFFECTED WEST FACING SHORES WILL BE
12 TO 20 FEET.


$$
6 follow-up statements
000
WHHW40 PHFO 230151 AAA
CFWHFO

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
351 PM HST MON JAN 22 2007

CORRECTED START AND ENDING TIMES OF WARNING PERIOD

...HIGH SURF WARNING IS IN EFFECT FOR RISING SURF BEGINNING
TONIGHT AND TUESDAY FOR MOST NORTHWEST FACING SHORES...

.OVERVIEW...LARGE SWELLS GENERATED RELATIVELY CLOSE TO THE
ISLANDS WILL BEGIN ARRIVING ON KAUAI LATE TONIGHT AND ON OAHU AND
THE REST OF THE ISLANDS TUESDAY. THE SWELLS SHOULD CONTINUE TO
ARRIVE THRU WEDNESDAY.

HIZ001>003-006>008-012-013-017-019-020-023-025-026-231500-
/O.EXT.PHFO.SU.W.0002.070123T0200Z-070124T1400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
BIG ISLAND NORTH AND EAST-KOHALA-
351 PM HST MON JAN 22 2007

...HIGH SURF WARNING NOW IN EFFECT UNTIL 4 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING UNTIL 4 AM HST WEDNESDAY.

COASTAL RESIDENTS NEED TO MAKE PREPARATIONS TO PROTECT LIFE AND
PROPERTY FROM LARGE WAVES AND POSSIBLE COASTAL FLOODING.

THE WARNING IS IN EFFECT FOR THE NORTH FACING SHORES OF KAUAI
OAHU MOLOKAI MAUI AND THE BIG ISLAND...AND THE WEST FACING SHORES
OF KAUAI OAHU AND THE BIG ISLAND. 20 TO 25 FEET SURF CAN BE
EXPECTED ON THE NEAR NORTH FACING SHORES...WITH HIGHER SETS ON
THE OUTER REEFS. NEAR SHORE SURF ON THE AFFECTED WEST FACING
SHORES WILL BE 12 TO 20 FEET.

$$
000
WHHW40 PHFO 231343
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 AM HST TUE JAN 23 2007

...HIGH SURF WARNING IS IN EFFECT FOR NORTH AND WEST FACING
SHORES OF THE HAWAIIAN ISLANDS EXPOSED TO A NORTHWEST SWELL...

.OVERVIEW...A VERY LARGE NORTHWEST SWELL GENERATED BY A NEARBY STORM
SYSTEM IS BUILDING RAPIDLY ACROSS THE HAWAIIAN ISLANDS TODAY. THE
LARGE SURF PRODUCED BY THIS SWELL WILL CONTINUE THROUGH TONIGHT.

COASTAL RESIDENTS NEED TO MAKE PREPARATIONS ALONG THE AFFECTED
SHORES TO PROTECT LIFE AND PROPERTY DUE TO LARGE BREAKING WAVES
AND POSSIBLE COASTAL FLOODING.

HIZ001>003-006>008-012-013-017-019-020-023-025-026-240245-
/O.CON.PHFO.SU.W.0002.000000T0000Z-070124T1400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
BIG ISLAND NORTH AND EAST-KOHALA-
343 AM HST TUE JAN 23 2007

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM HST WEDNESDAY...

SURF HEIGHTS WILL BE 20 TO 25 FEET...WITH SETS UP TO 30 FEET...ON
THE OUTER REEFS ALONG THE NORTH FACING SHORES OF NIIHAU KAUAI OAHU
MOLOKAI AND MAUI.

SURF HEIGHTS WILL BE 12 TO 20 FEET ALONG THE WEST FACING SHORES OF
NIIHAU KAUAI OAHU AND MOLOKAI.

SURF HEIGHTS WILL INCREASE TO 15 TO 20 FEET...WITH SETS UP TO 25
FEET...ALONG PORTIONS OF THE NORTH FACING SHORES OF THE BIG
ISLAND.

SURF HEIGHTS WILL INCREASE 8 TO 12 FEET ALONG PORTIONS OF THE
WEST FACING SHORES OF THE BIG ISLAND.

$$

HOUSTON
000
WHHW40 PHFO 231954
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
954 AM HST TUE JAN 23 2007

...HIGH SURF WARNING IS IN EFFECT FOR NORTH AND WEST FACING
SHORES OF THE HAWAIIAN ISLANDS EXPOSED TO A NORTHWEST SWELL...

.OVERVIEW...OBSERVATIONS FROM BUOY ONE INDICATE THE NORTHWEST
SWELL CONTINUES TO BUILD. SURF ALONG EXPOSED NORTH AND WEST FACING
SHORES OF THE ISLANDS WILL RISE TO WARNING LEVELS TODAY...PEAK
TONIGHT...AND BEGIN TO SUBSIDE TOMORROW. 

COASTAL RESIDENTS NEED TO MAKE PREPARATIONS ALONG THE AFFECTED
SHORES TO PROTECT LIFE AND PROPERTY DUE TO LARGE BREAKING WAVES
AND POSSIBLE COASTAL FLOODING.

HIZ001>003-006>008-012-013-017-019-020-023-025-026-240900-
/O.CON.PHFO.SU.W.0002.000000T0000Z-070124T1400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
BIG ISLAND NORTH AND EAST-KOHALA-
954 AM HST TUE JAN 23 2007

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM HST WEDNESDAY...

SURF HEIGHTS WILL BE 20 TO 30 FEET...WITH SETS UP TO 40 FEET ON
THE OUTER REEFS...ALONG THE NORTH FACING SHORES OF NIIHAU KAUAI
OAHU MOLOKAI AND MAUI.

SURF HEIGHTS WILL BE 12 TO 20 FEET ALONG THE WEST FACING SHORES
OF NIIHAU KAUAI OAHU AND MOLOKAI.

SURF HEIGHTS WILL INCREASE TO 15 TO 20 FEET...WITH SETS UP TO
25 FEET...ALONG PORTIONS OF THE NORTH FACING SHORES OF THE BIG
ISLAND.

SURF HEIGHTS WILL INCREASE 8 TO 12 FEET ALONG PORTIONS OF THE
WEST FACING SHORES OF THE BIG ISLAND.

$$

TANABE
000
WHHW40 PHFO 240154
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
354 PM HST TUE JAN 23 2007

...HIGH SURF WARNING IS IN EFFECT FOR NORTH AND WEST FACING
SHORES OF THE HAWAIIAN ISLANDS EXPOSED TO A NORTHWEST SWELL...

.OVERVIEW...A LARGE NORTHWEST SWELL WILL MAINTAIN SURF WELL ABOVE
WARNING LEVELS ACROSS EXPOSED NORTH AND WEST FACING SHORES TONIGHT
AND EARLY WEDNESDAY MORNING. SURF IS EXPECTED TO SLOWLY FALL BELOW
WARNING LEVELS BY WEDNESDAY AFTERNOON.

COASTAL RESIDENTS NEED TO MAKE PREPARATIONS ALONG THE AFFECTED
SHORES TO PROTECT LIFE AND PROPERTY DUE TO LARGE BREAKING WAVES
AND POSSIBLE COASTAL FLOODING.

HIZ001>003-006>008-012-013-017-019-020-023-025-026-241400-
/O.EXT.PHFO.SU.W.0002.000000T0000Z-070124T2200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
BIG ISLAND NORTH AND EAST-KOHALA-
354 PM HST TUE JAN 23 2007

...HIGH SURF WARNING NOW IN EFFECT UNTIL 12 PM HST WEDNESDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 12 PM HST WEDNESDAY.

SURF HEIGHTS WILL BE 20 TO 30 FEET...WITH SETS UP TO 40 FEET ON
THE OUTER REEFS...ALONG THE NORTH FACING SHORES OF NIIHAU KAUAI
OAHU MOLOKAI AND MAUI THROUGH WEDNESDAY MORNING.

SURF HEIGHTS WILL BE 12 TO 20 FEET ALONG THE WEST FACING SHORES
OF NIIHAU KAUAI OAHU AND MOLOKAI THROUGH WEDNESDAY MORNING.

SURF HEIGHTS WILL INCREASE TO 15 TO 20 FEET...WITH SETS UP TO
25 FEET...ALONG PORTIONS OF THE NORTH FACING SHORES OF THE BIG
ISLAND TONIGHT AND CONTINUE THROUGH WEDNESDAY MORNING.

SURF HEIGHTS WILL INCREASE 8 TO 10 FEET WITH SETS TO 12 FEET
ALONG PORTIONS OF THE WEST FACING SHORES OF THE BIG ISLAND TONIGHT
AND CONTINUE THROUGH WEDNESDAY MORNING.

$$

WROE
000
WHHW40 PHFO 241410
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
410 AM HST WED JAN 24 2007

...HIGH SURF WARNING IS IN EFFECT FOR NORTH AND WEST FACING
SHORES OF THE HAWAIIAN ISLANDS...

.OVERVIEW...THE LARGE NORTHWEST SWELL AND ITS SURF WILL BE
GRADUALLY SUBSIDING TODAY. THE WARNING IS LIKELY TO BE LOWERED TO
AN ADVISORY LATER TODAY.

COASTAL RESIDENTS NEED TO CONTINUE TO BE ON THE ALERT FOR POSSIBLE
DAMAGING WAVES AND COASTAL FLOODING.

HIZ001>003-006>008-012-013-017-019-020-023-025-026-242200-
/O.CON.PHFO.SU.W.0002.000000T0000Z-070124T2200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
BIG ISLAND NORTH AND EAST-KOHALA-
410 AM HST WED JAN 24 2007

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY...

THE HIGH SURF WARNING IS IN EFFECT UNTIL 12 PM HST TODAY.

SURF HEIGHTS WILL BE 20 TO 25 FEET...WITH SETS UP TO 30 FEET ON
THE OUTER REEFS...ALONG THE NORTH FACING SHORES OF NIIHAU KAUAI
OAHU MOLOKAI AND MAUI THROUGH THIS MORNING.

SURF HEIGHTS WILL BE 12 TO 20 FEET ALONG THE WEST FACING SHORES
OF NIIHAU KAUAI OAHU AND MOLOKAI THROUGH THE MORNING.

SURF HEIGHTS WILL BE 15 TO 20 FEET...WITH SETS UP TO 25 FEET...ALONG
PORTIONS OF THE NORTH FACING SHORES OF THE BIG ISLAND THRU THE MORNING.

SURF HEIGHTS WILL BE 8 TO 10 FEET WITH SETS TO 12 FEET ALONG
PORTIONS OF THE WEST FACING SHORES OF THE BIG ISLAND THRU THE
MORNING.


$$
000
WHHW40 PHFO 241942
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
942 AM HST WED JAN 24 2007

...HIGH SURF WARNING HAS BEEN DOWNGRADED TO A HIGH SURF ADVISORY
FOR NORTH AND WEST FACING SHORES...

.OVERVIEW...THE LARGE NORTHWEST SWELL THAT BROUGHT WARNING LEVEL
SURF TUESDAY HAS DIMINISHED OVERNIGHT BELOW WARNING LEVELS...BUT
THE SWELL IS STILL PRODUCING SURF AT OR ABOVE ADVISORY LEVELS FOR
NORTH AND WEST FACING SHORES THROUGH TONIGHT.

A HIGH SURF ADVISORY MEANS THAT SURF ALONG AFFECTED SHORES WILL BE
HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER
AND WELL AWAY FROM THE SHORE BREAK DUE TO THE HAZARDOUS WAVE
ACTION AND STRONG RIP CURRENTS.

HIZ001>003-006>008-012-013-017-019-020-023-025-026-250300-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-070124T2200Z/
/O.NEW.PHFO.SU.Y.0006.070124T1942Z-070125T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
BIG ISLAND NORTH AND EAST-KOHALA-
942 AM HST WED JAN 24 2007

...HIGH SURF WARNING IS CANCELLED...
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

SURF HEIGHTS WILL BE 16 TO 22 FEET...WITH SETS UP TO 24 FEET ON
THE OUTER REEFS...ALONG THE NORTH FACING SHORES OF NIIHAU KAUAI
OAHU MOLOKAI AND MAUI...DIMINISHING OVERNIGHT.

SURF HEIGHTS WILL BE 10 TO 16 FEET ALONG THE WEST FACING SHORES OF
NIIHAU KAUAI OAHU AND MOLOKAI DIMINISHING OVERNIGHT.

FOR THE BIG ISLAND...SURF HEIGHTS WILL BE 10 TO 15 FEET ON NORTH FACING
SHORES...AND 6 TO 8 FEET ON WEST FACING SHORES.


$$

MORRISON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 22, 10:35 AM HST, 5 hours 1 minute earlier.

Area forecast discussion, Jan 22, 10:35 AM HST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1035 AM HST MON JAN 22 2007

.SYNOPSIS...A WEAK SHEAR LINE AND FRESH WINDS TO INTERRUPT
 OUR FAIR WEATHER PATTERN TOMORROW...ALONG WITH LARGE SURF.

&&

.DISCUSSION...THE WEAK FRONT/SHEAR LINE IS MOVING SLOWLY TOWARD
 KAUAI. IT IS 120 MILES TO KAUAIS NORTHWEST. WITH VERY LITTLE PUSH
 FROM ITS WEAK FOLLOWING HIGH THE CLOUD BAND AND ITS FEW SHOWERS
 ARE EXPECTED TO REACH KAUAI AND STALL NEAR OAHU TUESDAY...AND
 DISSIPATE WEDNESDAY...ITS LIMITED RAINFALL LIKELY TO BE LIGHT
 WINDWARD AND MAUKA OCCURRENCES. THE SHEAR LINE SHOULD ALSO SERVE
 TO FRESHEN WINDS FOR ONE DAY...TUESDAY...BEFORE WINDS AGAIN TURN
 LIGHT IN ADVANCE OF ANOTHER STALLING UNEVENTFUL FRONTAL APPROACH
 LATE THIS WEEK.

 AS MENTIONED IN THE EARLY MORNING FORECAST A DEEPER LOW PRESSURE
 SYSTEM IS PROJECTED BY THE GFS TO BREAK OUR BENIGN WEATHER PATTERN.
 IT BRINGS STRONG SOUTHWEST WINDS AND INCREASED RAINFALL TO THE
 ISLANDS NEXT WEEK AS EARLY AS SUNDAY. WE WILL WATCH FOR MORE
 PERSISTENT MODEL CONSISTENCY BEFORE PLACING BETS.

&&

.MARINE...NORTHWEST SWELLS HAVE BEGUN TO REACH THE NORTHWEST BUOY
 THIS MORNING INDICATING THE INITIAL SURF BUILDUP ON KAUAI WILL
 BE TONIGHT. WAVE WATCH MODELS POINT TOWARD POSSIBLE 25 FOOT
 SURF TOMORROW. AN ADVISORY OR WARNING ISSUANCE IS LIKELY THIS
 AFTERNOON.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MATSUDA

Nearby

High Surf Warnings in Hawaii, 2007Every high surf warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.